Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 282, NWS Albuquerque, NM

September 9, 2015Bernalillo County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 9, 2015, 1:00 PM MDT for Bernalillo County, Santa Fe County, Torrance County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2015, 1:00 PM MDT (19:00 UTC)
Expired
Sep 9, 2015, 1:30 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bernalillo County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 61 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:54 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 9, 11:54 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT WED SEP 9 2015

.AVIATION...
18Z TAF CYCLE
TRUSTED MESOSCALE MODELS DEPICT SLOW MOVING -SHRA/-TS FAVORING
THE CENTRAL MT CHAIN AND ADJACENT E SLOPES...AS WELL AS NEW
MEXICOS SOUTHERN HIGH TERRAIN TODAY. MOST OF THE ACTIVITY WILL
DRIFT TO THE SE AROUND 5 TO 15 MPH...WHICH SHOULD EVENTUALLY TRACK
CELLS NEAR KTCC AND KROW. MODELS ALSO SUGGEST A FEW CELLS WILL POP
UP NEAR KSAF...KABQ...KAEG AND KGUP...THOUGH TS PROBABILITIES
WERE LOW ENOUGH TO USE VCSH RATHER THAN VCTS IN THESE TAFS. A FEW
ISOLD CELLS COULD LINGER INTO THE LATE NIGHT HOURS MAINLY ALONG
AND S OF HWY 60. A MIXTURE OF WET AND DRY MICROBURSTS ARE EXPECTED
TODAY WITH LOCALIZED AND ERRATIC WIND GUSTS NEAR 45 KT.

44

&&

.PREV DISCUSSION...346 AM MDT WED SEP 9 2015...
.SYNOPSIS...
BACK DOOR COLD FRONT HAS MADE IT TO A LITTLE WEST OF THE RIO
GRANDE AND HAS DRAGGED A MODEST AMOUNT OF ADDITIONAL LOW LEVEL
MOISTENING WITH IT WEST OF CENTRAL MOUNTAIN CHAIN...BUT A LITTLE
MORE SO TO ITS EAST. THUS SHOWERS AND THUNDERSTORMS WILL FAVOR
AREAS ALONG AND A LITTLE WAYS EAST OF THE CENTRAL MOUNTAIN
CHAIN...GENERALLY ISOLATED TO SCATTERED COVERAGE WITH THE BEST
COVERAGE SOUTH OF INTERSTATE 40. ALSO AREAS WEST OF CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40 WILL SEE FAIR IF NOT
LIKELY POTENTIAL CENTERING ON...AS USUAL...THE GILA REGION.
ANOTHER BACK DOOR COLD FRONT LOOKS TO ARRIVE THURSDAY NIGHT INTO
FRIDAY. THIS WILL BRING COOLER CONDITIONS TO EASTERN NEW MEXICO
AS WELL AS AN INCREASED CHANCE FOR PRECIPITATION ONCE AGAIN.
THROUGH AT LEAST THIS NEXT WEEKEND HOWEVER THE NORTHWEST QUARTER
TO THIRD OF THE STATE AS WELL AS PORTIONS OF THE RIO GRANDE VALLEY
WILL SEE THE LOWEST CHANCES FOR SIGNIFICANT RAINFALL.

&&

.DISCUSSION...
RATHER MODEST BACK DOOR COLD FRONT LOCATED A LITTLE WEST OF THE
RIO GRANDE EARLY THIS MORN AND WILL NOT LIKELY MOVE TOO MUCH
FARTHER WEST TODAY AS IT SLOWLY WEAKENS. IT HAS IMPORTED A
MARGINALLY HIGHER AMOUNT OF ADDITIONAL LOW LEVEL MOISTURE INTO RIO
GRANDE VALLEY...BUT MUCH OF WHAT DID MAKE IT WEST OF CENTRAL MTN
CHAIN WILL MIX OUT TODAY WITH THE INCREASINGLY DRIER AIR FILTERING
IN FROM THE NW. WITH BETTER AND DEEPER MOISTURE NEAR AND ESPEC
EAST OF CENTRAL MTN CHAIN SHOWERS AND THUNDERSTORMS WILL FAVOR
THIS AREA...EVEN MORE SO TO SOUTH OF INTERSTATE 40. ALSO AREAS
WEST OF CENTRAL MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40 WILL SEE
FAIR IF NOT LIKELY POTENTIAL CENTERING ON THE GILA REGION.
ANOTHER BACK DOOR COLD FRONT...PROBABLY STRONGER THAN THE CURRENT
ONE...LOOKS TO ARRIVE LATER THU NIGHT INTO FRI. THIS WILL SWEEP
FAIRLY QUICKLY TO THE SOUTH AND WEST ACROSS THE STATE BRINGING
COOLING AND SOME DEGREE OF LOW LVL MOISTURE RECHARGE...AGAIN MORE
SO FOR EASTERN AND SOUTHERN AREAS...AS AN INCREASED CHANCE FOR
PRECIPITATION ONCE MORE. THROUGH AT LEAST THIS NEXT WEEKEND
HOWEVER THE NORTHWEST QUARTER TO THIRD OF THE STATE AS WELL AS
PORTIONS OF THE RIO GRANDE VALLEY WILL SEE THE LOWEST CHANCES FOR
SIGNIFICANT RAINFALL.

43

&&

.FIRE WEATHER...
NW FLOW ALOFT RESULTING IN A RELATIVELY WEAK BACKDOOR BOUNDARY
PUSHING WESTWARD INTO THE MIDDLE RIO GRANDE VALLEY EARLY THIS
MORNING. THIS FEATURE IS EXPECTED TO RESULT IN A SLIGHT UPTICK IN
THUNDERSTORM ACTIVITY TODAY...ESPECIALLY FROM THE SOUTHERN SANGRE DE
CRISTOS SOUTH TO THE CENTRAL HIGHLANDS FROM CLINES CORNERS TO
CORONA. MODELS AT ODDS AS TO THE DEPTH OF LOW LEVEL MOISTURE
THURSDAY. GFS SUGGESTING THE DRY AIR ALOFT WILL WIN OUT WHEREAS THE
NAM IS DEEPER WITH THE LOW LEVEL MOISTURE FROM THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN EWD. LEANING TOWARD THE NAM SOLUTION
GIVEN THE GENERAL TENDENCY FOR THE MODELS TO UNDER FORECAST
CONVECTION IN NORTHWEST FLOW ALOFT WITH EAST OR SELY LOW LEVEL FLOW.

MUCH STRONGER BACKDOOR FRONT/BOUNDARY PLOWS THROUGH THE ERN PLAINS
FRIDAY MORNING AND INTO THE RIO GRANDE VALLEY AND POINTS WEST FRIDAY
AFTERNOON AND EVENING. GFS AND NAM IN GOOD AGREEMENT THAT CONVECTION
FRIDAY AFTERNOON AND EVENING WILL FAVOR THE AREAS ALONG AND NEAR THE
FRONT. ON SATURDAY...NORTHWEST WINDS SEND THE LOW LEVEL MOISTURE
BEHIND THE FRONT SEWD WITH SHOWERS AND THUNDERSTORMS FAVORING THE
SOUTHWEST MTNS AND AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN.

UPPER HIGH CENTER SLIDES SLIGHTLY EAST SUNDAY...CENTERED OVER SW
NM/SE AZ. SUNDAY NOW LOOKING LIKE A DOWN DAY FOR MOST AREAS WITH DRY
NW FLOW AT ALL LEVELS. GFS AND ECMWF IN GOOD AGREEMENT THAT A WEAK
UPPER LEVEL LOW/TROUGH WILL MOVE SLOWLY EWD TO NEAR SAN DIEGO ON
MONDAY. A RELATIVELY MOIST SOUTHWEST FLOW ALOFT AHEAD OF THE LOW
WILL BRING BACK CHANCES FOR SHOWERS AND THUNDERSTORMS TO WESTERN NEW
MEXICO MONDAY AND TO WESTERN AND NORTHERN NEW MEXICO TUESDAY. THE
LOW TRANSLATES EWD THROUGH AZ TOWARD MID WEEK...POSSIBLY TAPPING
SUBTROPICAL MOISTURE FROM NORTHERN MEXICO.

MAXIMUM VENT RATES BEHIND EACH BACKDOOR FRONT/BOUNDARY WILL LIKELY
REMAIN POOR TO FAIR OVER A LARGE PORTION OF THE AREA TODAY AND AGAIN
FRIDAY AND SATURDAY BEFORE IMPROVING TO GOOD TO EXCELLENT SUNDAY
INTO EARLY NEXT WEEK.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 9, 5:56 AM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT WED SEP 9 2015

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, Sep 9, 12:56 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1256 PM MDT WED SEP 9 2015

NMZ523-091930-
CENTRAL HIGHLANDS-
1256 PM MDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 130 PM MDT...

AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF VILLANUEVA...OR 30 MILES
NORTHEAST OF MORIARTY...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN
MIGUEL COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3522 10566 3531 10550 3509 10531 3502 10567
TIME...MOT...LOC 1856Z 350DEG 5KT 3518 10555

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:42 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance2 hr
Sep 9, 12:45 PM MDTAreal Flood AdvisoryABQMora2 hr
Sep 9, 12:56 PM MDTSpecial Weather StatementABQ34 min
Sep 9, 12:59 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Sep 9, 1:03 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance24 min
Sep 9, 1:10 PM MDTAreal Flood AdvisoryABQGuadalupe, Mora, San Miguel110 min
Sep 9, 1:14 PM MDTSpecial Weather StatementABQTorrance31 min
Sep 9, 1:19 PM MDTAreal Flood AdvisoryABQLincoln116 min
Sep 9, 1:21 PM MDTSpecial Weather StatementABQTorrance24 min
Sep 9, 1:28 PM MDTSevere Thunderstorm WarningABQLincoln47 min
Sep 9, 1:43 PM MDTSevere Thunderstorm WarningABQSan Miguel, Torrance32 min
Sep 9, 1:46 PM MDTSpecial Weather StatementABQ29 min
Sep 9, 2:00 PM MDTSpecial Weather StatementABQMora30 min
Sep 9, 2:07 PM MDTSevere Thunderstorm WarningABQLincoln23 min
Sep 9, 2:08 PM MDTSevere Thunderstorm WarningABQLincoln52 min
Sep 9, 2:11 PM MDTSpecial Weather StatementABQUnion34 min
Sep 9, 2:22 PM MDTAreal Flood AdvisoryABQLincoln, Socorro83 min
Sep 9, 2:25 PM MDTSpecial Weather StatementABQ35 min
Sep 9, 2:28 PM MDTSpecial Weather StatementABQLincoln32 min
Sep 9, 2:36 PM MDTAreal Flood AdvisoryABQMora, San Miguel84 min
Sep 9, 2:45 PM MDTSpecial Weather StatementABQUnion30 min
Sep 9, 2:57 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe93 min
Sep 9, 3:02 PM MDTAreal Flood AdvisoryABQUnion118 min
Sep 9, 3:15 PM MDTSpecial Weather StatementABQSan Miguel30 min
Sep 9, 3:30 PM MDTSpecial Weather StatementABQGuadalupe30 min
Sep 9, 4:53 PM MDTSpecial Weather StatementABQDe Baca22 min
Sep 9, 5:04 PM MDTAreal Flood AdvisoryABQChaves86 min
Sep 9, 5:13 PM MDTSpecial Weather StatementABQDe Baca32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.